Texas, 2016Flash Flood in Texas, August 14, 2016
August 14, 2016 · NWS EWX · 1 event in 1 county or zone
Thunderstorms formed along a stationary front. Some of these storms produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a stationary front. Some of these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 13, 11:12 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 13, 11:12 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1212 AM CDT SUN AUG 14 2016
.AVIATION DISCUSSION...FOR 06Z TAF PERIOD...
VFR CIGS CURRENTLY AT TAF ISSUANCE FOR ALL TERMINALS WITH TSRA
PRESENT WELL SOUTHEAST AND SOUTH OF KSAT/KSSF. EXPECTING
DEVELOPMENT OVERNIGHT IN GENERAL BUT IMPACTS TO TERMINALS IS
QUESTIONABLE. CARRIED VCSH FOR THE MORNING HOURS WHEN COVERAGE IS
EXPECTED TO INCREASE. ALSO MVFR/IFR LEVEL CIGS WILL BE POSSIBLE BY
DAYBREAK BEFORE RECOVERING BACK TO VFR CIGS BY LATE MORNING.
&&
.PREV DISCUSSION... /ISSUED 930 PM CDT SAT AUG 13 2016/
DISCUSSION...
Although, showers and thunderstorms have waned over South Central
Texas this evening, a surface front and numerous other boundaries
along with a mid to upper level shear axis will lift a very moist
airmass with PWS greater than 2 inches (satellite derived as high
as 2.9) to regenerate showers and thunderstorms overnight into the
morning hours. Have maintained likely POPs. Locally heavy rainfall
remains possible. Only changes were to re-establish temperature,
dewpoint, and wind trends for the remainder of tonight.
PREV DISCUSSION... /ISSUED 729 PM CDT SAT AUG 13 2016/
AVIATION... /00Z TAFS/
A weak cold front has passed through the area as a series of
outflow boundaries...with VAD wind profiles confirming the
northerly flow at low levels and aloft. High derived pwat values
over 2 inches remain extended deep into the Hill Country and
Central Tx to suggest unstable mid levels and good chances for
regeneration of showers an thunderstorms overnight into daybreak
Sunday. Since a large cluster of storms has produce a new round of
cool outflows this afternoon/early this evening...timing for
future rains and cloud lowerings will be difficult to pinpoint and
were therefore generalized. Regarding cloud lowerings, a typical
weak front scenario with high atmospheric moisture content was
envisioned over the overly optimistic cigs of the GFS guidance and
the overly pessimistic cigs/vsbys of the NAM model. The resulting
00z TAFs slightly favors the NAM, with low cigs maintained above
LIFR and vsbys held up by light northerly breezes. Morning
cloudiness and fog forecasts could be revised lower and later into
the day Sunday assuming new areas of rain develop near TAF sites
overnight.
PREV DISCUSSION... /ISSUED 251 PM CDT SAT AUG 13 2016/
SHORT TERM (Tonight through Sunday Night)...
Scattered to numerous showers and thunderstorms are expected
across South-Central Texas through Sunday evening. If they do
develop, strongest thunderstorms will be capable of producing
localized heavy downpours as precipitable water values range
between 2.0 to 2.40 inches through the period. At this point,
widespread flooding is not expected, however, some areas may
experience minor flash flooding, especially along area roadways,
underpasses and poor drainage locations. Due to the complexity of
these systems, it is difficult to pinpoint the most affect areas
for this evening through Sunday morning. However, based on HiRes
solutions and current satellite and radar loops, those areas could
end up being the Edwards Plateau/western Hill Country or northern
Hill Country and areas east of I-35.
The wet pattern comes as a result of different outflow boundaries
moving across the area in addition of the proximity of a cold
front and a mid-level trough shear axis. The combination of these
features will keep chances of rain through Sunday night. Sunday's
high will be in the mid to upper 80s across most of the area due
to cloud cover and wet grounds.
LONG TERM (Monday through Saturday)...
Chances of rain will persist across South-Central Texas through
at least the middle of next week. An upper level low pressure
system across the Southern Plains and plenty moisture from the
surface to mid-levels are expected to maintain showers and
thunderstorm activity for much of the extended forecast period.
By Thursday, a weak upper level ridge builds across the area
limiting rain chances to parts of Central Texas. However, rain
chances could back to the area next weekend as another cold front
moves over Central Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 88 73 85 73 88 / 60 50 60 40 50
Austin Bergstrom Intl Airport 87 73 85 72 88 / 60 50 60 40 50
New Braunfels Muni Airport 86 72 84 72 88 / 70 50 60 40 50
Burnet Muni Airport 88 72 84 70 87 / 50 40 50 30 40
Del Rio Intl Airport 91 74 87 72 88 / 50 30 40 40 40
Georgetown Muni Airport 88 73 84 72 87 / 50 50 60 40 50
Hondo Muni Airport 87 73 85 72 88 / 60 50 60 40 50
San Marcos Muni Airport 86 72 84 72 88 / 70 50 60 40 50
La Grange - Fayette Regional 86 75 86 74 89 / 70 50 60 40 50
San Antonio Intl Airport 86 73 85 73 88 / 70 50 60 40 50
Stinson Muni Airport 86 74 86 74 89 / 70 50 60 40 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...TB3
Synoptic/Grids...Runyen
Hazardous weather outlook, Aug 13, 4:10 AM CST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SAT AUG 13 2016
TXZ171>173-183>194-202>209-217>225-228-141015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. WIND GUSTS UP TO 40 MPH ARE ALSO
POSSIBLE.
HEAT INDICES OF 105 TO 108 WILL ALSO BE POSSIBLE THIS
AFTERNOON...MAINLY EAST OF THE INTERSTATE 35 CORRIDOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE NEXT SEVERAL
DAYS. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL
ESPECIALLY SUNDAY THROUGH TUESDAY. WHILE CONDITIONS HAVE BEEN
DRY...HEAVY RAINFALL AMOUNTS COULD LEAD TO SOME MINOR FLOODING IN
SPOTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED ALTHOUGH IF ANY MINOR
FLOODING IS OBSERVED PLEASE REPORT THAT TO THE NWS THROUGH
PHONE...WEB...OR SOCIAL MEDIA.
TB3
Flash Flood, Karnes
- When
- August 14, 1:51 AM CST to 2:51 AM CST
- Where
- Karnes County, 3.31 mi NNW of Runge to 2.97 mi ESE of Helena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.920, -97.730
Thunderstorms produced heavy rain that caused flash flooding closing FM81 at FM627 and County Road 334 between Runge and Helena.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Lightning Strikes in Florida, August 14 to 17, 20161 death · $400,000 · 2 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Winds in Alabama, August 14, 20161 injured · $500 · 2 events
- Damaging Wind in Indiana, August 14, 2016$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655708.